I have been doing MTX Injections weekly since July'09 - I take my inection right before I go to bed - at first it made me nauseated, would get a headache for a few days, and just felt generally crappy for a few days after taking it.
(I also have Lupus so my rheumy and GI both agreed on this).
After speaking with my Rheumy about the side effects I was having after starting the MTX she gave me some wonderful tips that have done WONDERS on feeling so much better are as follows:
- Drink plenty of water/fluids the day before and day of taking your dosage. Hydration is extremely important (I have learned the hard way when having a "bad bathroom" day the day I take the shot, that when not hydrated - my symptons of nausea and vomiting will show up within a few hours of taking the shot) The reason being the hydration seems to move the medicine
flowing through your liver & kidneys to help disperse it and keeps the side effects away. If I am feeling dehydrated I drink some gatorade that day to make sure I am hydrated.
- Take FOLIC Acid on a daily basis - I take Folinc Acid 1600mg/day, and the day of the shot I take a DOUBLE DOSE of folic acid. It makes a HUGE difference of how I feel overnight and the next morning. Methotrexate depletes your body of Folic Acid which is needed for your brain, etc. Honestly if I have a quesy feeling in my stomach, taking my dose of Folic acid is enough to settle it. My GI never mentioned the folic acid to me - my Rheumy said it is necessary for anyone taking MTX - ask your GI if you have questions - do research and you will find how highly it is recommended for those who take MTX, espeically those who have RA or Lupus.
- Take the shot and then go to bed ASAP.
- if you are going to have a drink of alchohol, do NOT do it the same day taking the injection/pills.
- I also NOW take the Preservative Free MTX - which made a big difference also in how I felt - I am extremely sensitive to Preservatives and Fillers - I can't take a lot of generic's due to the fillers.
My side effects have pretty much disappeared as long as I follow all of the above tips. I was loosing a lot of hair, and now after 6 months on it, I have definitely slowed down in the amount that I was loosing.
It took me about 6 weeks to notice the difference it was making on my Lupus symptoms (i.e. joint pain, swelling of my joints, exhaustion and sun sensitivity) and about 3 months before it kicked in for the Crohn's Disease (bathroom trips, bleeding, etc.)
But I really LOVE, LOVE my MTX,
It has allowed me to have the freedom of actually going up and down the steps again - where for the past 3 years I couldn't do any type of stairs - had to move to a ranch house @ 32 years old, not having swollen joints and just actually able to function like what feels like a normal person.
I was deathly afraid of taking it at first and it still really bothers me to put it into my body, but that is just my personal issue - getting better at being at peace with myself over it.
Diagnosed with Lupus - April 2002
Diagnosed with Crohn's Disease (and all the lovely things that come with it) - January 2003 (problems since early 1990)
Normal Meds: Ambian 10mg, Flexeril 10mg as needed, Plaquenil 400mg, MTX 25mg Injection weekly, 1000mg Canasa Supp. as needed, Probiotics
Post Edited (karasmommy) : 12/31/2009 6:25:48 PM (GMT-7)